Hail, Aurora
- When
- June 26, 1:55 AM CST
- Where
- Aurora County, 5.73 mi NNE of Stickney
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.660, -98.400
Large hail was accompanied by heavy rain.
Thunderstorms produced large hail at scattered locations over southeast South Dakota from the predawn hours into the late morning of June 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail at scattered locations over southeast South Dakota from the predawn hours into the late morning of June 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 25, 7:50 PM CST, 6 hours 5 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 850 PM CDT WED JUN 25 2008 .DISCUSSION... LOW LEVEL CONVERGENCE/SURFACE BOUNDARY CONTINUES TO STRETCH FROM NORTH CENTRAL IOWA THROUGH EASTERN NEBRASKA BACK INTO THE NORTHERN NEBRASKA PANHANDLE AT THIS TIME. PRESENTLY QUIET OVER OUR CWA...WITH CLOSEST CONVECTION OVER CENTRAL IOWA IN ASSOCIATION WITH AFOREMENTIONED FEATURE. REMOVED POPS IN OUR SOUTH THROUGH THE EVENING HOURS WITH NO ADDITIONAL SHORT TERM DEVELOPMENT EXPECTED. TO OUR OUR WEST...DEVELOPING MCS LOCATED OVER SOUTHWESTERN SD/NORTHWESTERN NEBRASKA ALONG SURFACE FRONT AS MID/UPPER LEVEL WAVE PUSHES OUT OF MONTANA AND WYOMING. SYSTEM PUSHING EVER SO SLOWLY TO THE EAST...AND AT PRESENT SPEED...WOULD NOT GET INTO OUR FAR SOUTHWESTERN ZONES UNTIL AFTER 07Z. SURROUNDING 00Z RAOBS CONTINUE TO INDICATE THE PRESENCE OF VERY DRY MID LEVEL AIR OVER THE REGION...SO STILL APPEARS THAT DAMAGING WIND WOULD BE THE GREATEST THREAT WITH ANY SEVERE STORMS THAT DEVELOP...WITH LARGE HAIL A SECONDARY THREAT. UPDATES OUT SHORTLY. /JM && .AVIATION... VFR CONDITIONS EXPECTED THROUGH THE EVENING. A DEVELOPING MCS THROUGH SOUTHWESTERN SOUTH DAKOTA...WILL CONTINUE TO PUSH TO THE EAST OVERNIGHT...BRINGING LIKELY MVFR CIGS AND POTENTIALLY IFR VSBYS AFT 08Z. && .PREV DISCUSSION... WV LOOP CONTINUES TO INDICATE WAVE SLIDING THRU CNTRL NEBRASKA... BUT AT THIS POINT...THE SFC BNDRY IS NOW JUST S OF THE CWA BORDER AND THE 0-2KM DEEP LOW LVL CONVERGENCE BNDRY IS NEARING A KSUX TO KSLB LINE AS OF 20Z. A LITTLE CU LINE HAS DEVELOPED TOWARD THE BACK EDGE OF THIS CONVERGENCE AREA...AND COULD VERY WELL REPRESENT THE FINAL CHC LINE AS IT DROPS SWRD THIS EVENING. HOWEVER...EVEN WITH A 90F/70F STARTING POINT...THERE IS STILL A 40-50J/KG CAP ON THE 18Z OMA TAMDAR SOUNDING. SEVERE THREAT APPEARS TO BE DROPPING OFF FOR THE EVENING HOURS ACRS THE AREA...WITH THE ONLY MINOR THREAT THRU THE FAR SRN TIER OF COUNTIES AT THIS POINT...AND THAT IS IF IT CAN PUNCH THE CAP AS THE WAVE APPROACHES TOWARD 00Z. WITH EFFECTIVE SHEAR 25 KTS AT BEST...WL STILL BE LIVING IN THE MARGINAL MULTICELL NEIGHBORHOOD...WITH HALF DOLLAR HAIL AT THE LARGEST SUPPORTED BY INSTABILITY...AND SOME POTENTIAL FOR DAMAGING WINDS WITH PRESENCE OF DRY LYR ALFT. OTHERWISE...WL HAVE TO WAIT FOR MORE SIGNIFICANT ACTION TO DEVELOP LATE TONIGHT...IN THE FORM OF A MCS SPREADING ESE OUT OF THE WRN DKTS LATE TONIGHT. PUSHED AREA OF PCPN A BIT FASTER EWRD THAN MDLS INDICATE...CLOSER TO WHERE UPR IMPULSE TIMES OUT TO THE JAMES VLY BY 12Z. BNDRY AND LLJ ORIENTATION WOULD SUGGEST THREAT FOR SOME TRAINING CELLS AS WELL...LEADING TO HEAVY RAINFALL WHICH WOULD BE A CONTINUED THREAT AS MCS MOVES ESE THRU EARLY THU AFTN. ALSO LOOKING AT POTENTIAL FOR MAINLY A DAMAGING WIND/MARGINALLY LARGE HAIL THREAT ON SRN FLANK OF COMPLEX THRU LATE NIGHT AND MORNING HOURS. COMPLEX WL FOLLOW LLJ AS IT VEERS/WKNS THRU EARLY AFTN...SLIDING ALG EDGE OF STRONG MID LVL CAP. WITH AIRMASS CONTINUING QUITE A MID LVL LAPSE RATE AND CONTINUED WAA ZONE... MAY SEE ACC PERSIST BEHIND COMPLEX THRU THE AFTN...WITH COVERAGE GRADUALLY DROPPING WITH LOSS OF UPR SUPPORT. SOME VERY DRY LOW LVL AIR HAS BEEN PUSHING SWRD INTO CWA WITH DPTS DROPPING INTO THE MID 50S THRU THE NRN TIER. LOWERED LOWS SOMEWHAT IN RESPONSE TO THIS WITH THE DRY AIR AND LKLY MO CLEAR TO PC SKIES FOR MUCH OF THE NIGHT. TEMPS ON THURSDAY TRICKY AS ANY LOWER RAIN POTENTIAL COULD ALLOW FOR QUITE A BIT MORE WARMING THAN EXPECTED WITH THE RAIN AROUND. WITH EXPECTED SCENARIO OF MCS AND POTENTIAL FOR COOL EASTERLY OUTFLOW ON THE BACK SIDE OF DEPARTING SYSTEM THROUGH THE AFTERNOON...HAVE HEDGED TOWARD COOLER MET GUIDANCE VALUES FOR HIGHS. COULD BE RELATIVELY QUIET AGAIN FOR THE EVENING HOURS THURSDAY... WITH DAYTIME SYSTEM EXITING IN THE LATE AFTERNOON...AND NEXT WAVE INTIALLY GENERATING NEXT ROUND OF RAIN IN THE WESTERN PLAINS. MODELS ALL SHOWING ANOTHER POTENTIAL MCS MOVING EAST ACROSS THE PLAINS LATER THURSDAY NIGHT...THOUGH NOT ALL AGREEING ON LOCATION. GREATER CONSENSUS AMONG THE GFS/UKMET/ECMWF WITH TRACKING THE MCS ACROSS NORTHERN PART OF THE FA...WHICH ALSO HAS BETTER CONTINUITY WITH OUR GOING FORECAST. SO HAVE STUCK WITH HIGHEST POPS NEAR/NORTH OF I-90 FOR LATE THURSDAY NIGHT. LOCALLY HEAVY RAIN AND SEVERE WEATHER POSSIBLE WITH THIS AS IT MOVES ACROSS THE AREA THROUGH EARLY FRIDAY. THIS SYSTEM SHOULD EXIT BY MID-LATE MORNING FRIDAY...WITH DECENT COLD FRONT PUSHING EAST THROUGH MUCH...IF NOT ALL OF THE CWA FRIDAY AFTERNOON. DEPENDING ON SPEED OF THE FRONT...COULD SEE REDEVELOPMENT ALONG THE FRONT IN NORTHWEST IOWA LATE IN THE AFTERNOON. IF WE DO GET REDEVELOPMENT...ISOLATED SEVERE STORMS ARE POSSIBLE...THOUGH THREAT SHOULD MOVE EAST OF OUR AREA PRETTY EARLY IN THE EVENING. REMAINDER OF FRIDAY NIGHT INTO THE WEEKEND LOOKS QUIET AND ON THE COOL SIDE OF NORMAL AS COOL UPPER LOW PUSHES INTO NRN MINNESOTA. WITH COOL AIR ALOFT AND A WEAK WAVE DROPPING SOUTH ON THE BACK SIDE OF THE UPPER LOW SATURDAY AFTERNOON...HAVE ADDED A SLIGHT CHANCE POP TO THE NORTHEAST CWA FOR POSSIBLE INSTABILITY SHRA/TSRA LATE IN THE AFTERNOON SATURDAY. HIGH PRESSURE SETTLES OVER THE REGION FOR THE LATTER HALF OF THE WEEKEND INTO MONDAY NEXT WEEK...WITH DRY CONDITIONS AND SEASONABLE TEMPS EXPECTED. SUNDAY COULD STILL BE A FEW DEGREES BELOW LATE JUNE NORMALS...ESPECIALLY IN EASTERN AREAS WITH COOLER AIR STILL DRAINING INTO MINNESOTA IN DEEP NORTHERLY FLOW BEHIND COOL UPPER LOW OVER THE GREAT LAKES...BUT MONDAY SHOULD BE BACK INTO THE 80S MOST AREAS. HIGH PRESSURE SHIFTS EAST MONDAY NIGHT...WITH RETURN SOUTHERLY FLOW BRINGING WARMER TEMPS...HIGHER MOISTURE LEVELS... AND INCREASING PRECIP CHANCES BACK INTO THE AREA AHEAD OF APPROACHING WAVE FOR TUESDAY AND WEDNESDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JH/JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 744 PM CDT WED JUN 25 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 744 PM CDT WED JUN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL SPREAD IN FROM THE WESTERN HIGH PLAINS LATER TONIGHT...POSSIBLY REACHING INTERSTATE 29 BY MORNING. A FEW OF THESE STORMS COULD BE SEVERE PRODUCING NICKEL SIZE HAIL AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL LIKELY PERSIST INTO THURSDAY MORNING OVER PORTIONS OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA BEFORE STORMS SHIFT EAST OF THE AREA MIDDAY. SOME OF THESE STORMS MAY BE SEVERE WITH HEAVY RAINFALL...AND CAPABLE OF PRODUCING FLASH FLOODING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY NIGHT INTO FRIDAY. SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE...WITH THE HIGHEST THREAT FOR SEVERE STORMS ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA ON FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 AM WEST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 135 km away, was scanning. The volume nearest the first event began at 07:53 UTC.
8 hail. Local standard time, as filed.
Large hail was accompanied by heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 119678, 119679, 119680, 119682, 119683, 119685, 119686, 119687.